Honor among tax havens
Sam Bucovetsky
Journal of Public Economics, 2014, vol. 110, issue C, 74-81
Abstract:
A simple, partial equilibrium model of the supply of offshore tax havens is analyzed, when multinationals are capable of sheltering some of their worldwide income. This model provides a few contrasting predictions to those in “Tax Competition with Parasitic Tax Havens” by Slemrod and Wilson. Slemrod and Wilson model tax sheltering as a production process which uses up scarce resources in the tax haven providing it. Here, multinational firms can transfer some of their income costlessly to an offshore tax haven, which charges a fee for this privilege. (So there are no real resource costs to tax sheltering activity in this model.) But the tax havens must commit credibly to honor their implicit promise to keep tax rates low. The cost of sheltering income, the number of tax havens, and the extent to which multinational firms shelter income there are all determined by this credibility requirement. Although the tax rates in the rest of the world (the larger countries which are not tax havens) will affect the number of tax havens, they will have little or no effect on the amount of income which multinationals choose to shelter.
Keywords: Tax havens; Credibility; Tax competition (search for similar items in EconPapers)
JEL-codes: F23 H26 H87 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (12)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0047272713002491
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:pubeco:v:110:y:2014:i:c:p:74-81
DOI: 10.1016/j.jpubeco.2013.12.007
Access Statistics for this article
Journal of Public Economics is currently edited by R. Boadway and J. Poterba
More articles in Journal of Public Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().